Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 706, NWS Norman, OK

August 21, 2003Atoka County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 21, 2003, 8:27 PM CDT for Atoka County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 8:27 PM CDT (01:27 UTC)
Expired
Aug 21, 2003, 9:00 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Atoka County, OK

The radar

The Norman radar (KTLX), 162 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2700 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 220127
SVROKC
OKC005-220200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATOKA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 900 PM CDT

* AT 825 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6
  MILES EAST OF STRINGTOWN...MOVING WEST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE ATOKA RESERVOIR...CHOCKIE...
  DAISY...LANE...MCGEE CREEK LAKE...STRINGTOWN AND WARDVILLE

WIND GUSTS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3425 9581 3459 9568 3466 9608 3429 9613

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:34 PM CDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 21, 3:34 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
334 PM CDT THU AUG 21 2003

COLD FRONT OVER KANSAS WILL MAKE AN ATTEMPT TO MOVE INTO THE AREA...
BUT AT THE MOMENT AM NOT EXPECTING ANY SIGNIFICANT COOLING AS FRONT
MAY STALL NORTH OF AREA OR IN THE FAR NORTHERN ZONES. SO WILL KEEP
TEMPERATURES HOT. REMOVED POPS FOR TONIGHT AS THERE IS NOT MUCH
DEVELOPING ALONG THE FRONT IN KANSAS YET AND MAIN SIGNAL SEEMS TO BE
FARTHER TO THE NORTHEAST.

IN THE EXTENDED... THE UPPER RIDGE SET UP TO THE NORTH WITH SOME
WEAKNESS IN THE RIDGE SOUTH AND HINTS OF WEAK EASTERLY WAVES MOVING
ACROSS TEXAS. HAVE INTRODUCED SLIGHT CHANCE POPS IN THE AFTERNOON IN
THE SOUTH THROUGHOUT THE EXTENDED.

OKC   74   99   73   97  /  5   20   20   10
HBR   74  101   72   99  /  0   20   20   10
SPS   75  101   74  100  /  5   20   20   20
GAG   70   97   68   96  /  5   20   20   10
PNC   76   99   73   97  / 10   20   20   10
DUA   75   99   74   97  /  5   20   20   20

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Aug 21, 11:56 AM CDT, 8 hours 31 minutes before
OKZ004>048-050>052-TXZ083>090-221300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1156 AM CDT THU AUG 21 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT ACROSS NORTHERN OKLAHOMA...HOWEVER ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

DISCUSSION...
AFTERNOON HEATING WILL RESULT IN A NARROW ZONE OF MODERATE TO HIGH
INSTABILITY AHEAD OF A WEAK COLD FRONT...THAT WILL MOVE INTO
NORTHERN AND CENTRAL KANSAS LATE TODAY. LIFT ALONG THE FRONT...AND
POSSIBLY ALONG A WEAK SURFACE TROUGH THAT MAY DEVELOP AHEAD OF THE
FRONT...MAY BE SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP. MOVEMENT WILL BE SOUTH OR SOUTHWEST AT 15
MPH. LARGE DIFFERENCES BETWEEN THE TEMPERATURE AND DEWPOINT SUPPORT
THE POSSIBILITY OF DAMAGING WINDS TO ACCOMPANY SOME OF THESE STORMS.
ANY STORMS THAT DEVELOP ARE EXPECTED TO WEAKEN AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAT WILL REACH DANGEROUS LEVELS AGAIN THIS AFTERNOON OVER MUCH OF
OKLAHOMA AND NORTH TEXAS. HEAT INDICES WILL REACH THE 105 TO 110 DEGREE
RANGE IN MANY AREAS. PRECAUTION SHOULD BE EXERCISED TO AVOID HEAT
RELATED HEALTH PROBLEMS. IF YOU NEED TO BE OUTSIDE...AVOID ANY
PROLONGED STRENUOUS ACTIVITY AND TAKE FREQUENT BREAKS. DRINK PLENTY
OF WATER...AVOID PROLONGED EXPOSURE TO DIRECT SUN...AND DRESS IN
LOOSE FITTING LIGHT COLORED CLOTHING. PROTECT YOUR PETS BY MAKING
SURE THEY HAVE PLENTY OF SHADE AND COOL WATER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA ON
FRIDAY...AND OVER SOUTHERN PARTS OF THE AREA FRIDAY NIGHT...AS THE COLD
FRONT TRIES TO MOVE INTO OKLAHOMA. THE POTENTIAL FOR SEVERE WEATHER
WILL REMAIN LOW.

OTHER HAZARDOUS WEATHER...
CONDITIONS ARE EXPECTED TO BECOME SLIGHTLY LESS HOT AS THE WEEKEND
APPROACHES...BUT AFTERNOON HEAT INDICES STILL MAY APPROACH DANGEROUS
LEVELS ON FRIDAY...ESPECIALLY ACROSS CENTRAL AND SOUTHERN PARTS OF
THE FORECAST AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY.

JAMES

In the hours before

Special weather statement, Aug 21, 7:34 PM CDT, 53 minutes before
OKZ048-220045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
734 PM CDT THU AUG 21 2003

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ATOKA COUNTY.

STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHERN PITTSBURGH AND
PUSHMATAHA COUNTIES AT 730 PM... MOVING WEST AT 15 MPH.  THESE
STORMS WILL AFFECT ATOKA COUNTY... INCLUDING DAISY... REDDEN AND
MCGEE CREEK LAKE THROUGH 815 PM.

WINDS UP TO 50 MPH... SMALL HAIL AND FREQUENT LIGHTING ARE POSSIBLE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 3:38 PM CDTSevere Thunderstorm WarningOUNAtoka67 min
Aug 22, 4:16 PM CDTSevere Thunderstorm WarningOUNCoal59 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.